MAUDE Adverse Event Report: SYNTHES MONUMENT BLADE GUIDE SLEEVE FOR TROCHANTERIC FIXATION NAILS

SYNTHES MONUMENT BLADE GUIDE SLEEVE FOR TROCHANTERIC FIXATION NAILS
Catalog Number 357.369
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Device is an instrument and is not implanted/explanted.The subject device was received.The investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture: jan 13, 2016.One non-conformance report (ncr) was generated after a planned inspection and (b)(4) pieces were scrapped during production due to lot traceability for the vendor inspection data.The non-conformance was completed and found to be invalid as the vendor provided data sheets with added quality traceability information upon request.This non-conformance is not relevant to the complaint condition as fit issues are not related to traceability of the device.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a trochanteric fixation nail procedure on (b)(6) 2017 there was an undetermined issue noted with an blade guide sleeve.Reportedly a helical blade got stuck inside the blade guide sleeve causing the other devices to "be off".It was stated that there was no malfunction with the helical blade but the reporter was unsure what the exact issue was.The devices seemed to be misaligned and so the entire trochanteric fixation construct was dismantled.The 125 degree aiming arm, blade guide sleeve (outer) sleeve, helical blade inserter, connecting screw for radiolucent insertion handle, aiming arm knob, and radiolucent insertion handle were removed and the surgery started again using a new set of devices.There was a five (5) minute delay required to remove the set and begin the placement of the helical blade once again.Once the new set was assembled, there were no additional intraoperative events noted and the surgery was successfully completed.The patient was reported to be stable at the end of the procedure.There is no additional information available for reporting.Concomitant devices reported: 125 degree aiming arm (part # 357.365, lot # 4759697, quantity 1), helical blade inserter (part # 357.372, lot # 7995569, quantity 1), connecting screw for radiolucent insertion handle (part # 03.010.474, quantity 1), aiming arm knob (part # 03.019.030.Lot # 8974638, quantity 1) radiolucent insertion handle for trochanteric fixation nails (part # 03.010.405, lot # 8715429, quantity 1), helical blade (part # unknown, lot # unknown, quantity 1).This report is 1 of 1 (b)(4).
 
Additional Manufacturer Narrative
Added lot number for the concomitant insertion handle.A product development investigation was performed.A visual inspection, dhr review, and drawing review were performed as part of this investigation.The 357.369 lot number 9831690 blade guide sleeve was returned and reported to have a helical blade become stuck inside it.This condition is unconfirmed; the returned 357.372 helical blade inserter passes through the cannulation of the blade guide sleeve without difficulty and no significant wear or markings are apparent on the inner surface of the cannulation.It was likely caused by foreign material occluding the cannulation or some other intraoperative circumstance which has led to this complaint condition; however, this complaint is not likely a result of any design or manufacturing related deficiency.No new malfunctions were observed during the course of this investigation.The returned 03.010.405 lot number 8715429 radiolucent insertion handle, 357.365 lot number 4759697 125 degree aiming arm, 357.372 lot number 7995569 helical blade inserter, and 03.010.474 lot number 8891929 connecting screw were received without allegation or identifiable complaint condition and therefore an investigation will not be performed for these parts.The 357.369 blade guide sleeve is an instrument routinely used in the titanium trochanteric fixation nail system (technique guide).The device was manufactured in 1/2016 and is over a year old.The balance of the returned device is in otherwise fairly good condition with only some markings along the distal unthreaded end of the device.Relevant drawing was reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The condition of the returned device does not agree with the complaint description.The complaint condition for this device cannot be replicated.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Concomitant devices reported: connecting screw for radiolucent insertion handle (part # 03.010.474, lot # 8991929, quantity 1).

Brand Name
BLADE GUIDE SLEEVE FOR TROCHANTERIC FIXATION NAILS
Common Device Name
GUIDE
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6554942
Report Number1719045-2017-10441
Device Sequence Number606545
Product Code FZX
UDI-Device Identifier10886982196033
UDI-Public(01)10886982196033(10)9831690
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.369
Device Lot Number9831690
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/10/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/09/2017
Supplement Report FDA Received Date06/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
03.010.405, RADIOLUCENT INSERTION HANDLE, QTY. 1; 03.019.030, AIMING ARM KNOB, QTY. 1; 3.010.474, CONNECTING SCREW, QTY. 1; 357.372, HELICAL BLADE INSERTER, QTY. 1; UNKNOWN HELICAL BLADE, QTY. 1
Patient Age74 YR